Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Symptoms
|mustanggt90 - Fri Dec 28, 2007 3:07 pm||
Hello, I have been having chest pains for about the past two months and they are really starting to worry me although I have been to the doctor several times about this. This is a long story so please bear with me and tell me what why next step should be.
I am a 28 year old male with no family history of heart conditions. I lost 3 of my grandparents due to COPD but they were all multipack a day smokers and that was the cause of their problem. I don't smoke, don't drink, but I don't eat that healthy and over the past years have not excersized regularly. I am 6' 210 pounds.
On October 31 I went to my family doctor experiencing shortness of breath out of the blue and he diagnosed me as having allergies due to a change in pollen level. He checked my blood pressure and pulse rate it was 130/80 with a heart rate of 80 bpm. He gave me an inhaler, an antibiotic, and an allergy medication.
I left the doctors office and took the medications as instructed and laid down at home to rest. About an hour later I was gasping for air with racing heart and feeling flushed in my face from high blood pressure. I ended up in the emergency room with a heart rate of 130 bpm and a blood pressure of 190/110. They checked my oxygen saturation and it was at 96% and they decided I was having a panic attack. They gave me an injectable of something to calm me down and my heart rate dropped to the high 80s, my blood pressure went down to around 160/90 and my oxygen saturation went to near 100%. They explained I was panicking due to not being able to breath and that the medications the doctor had given me all would raise my heart rate. This caused me to need more oxygen which in turned caused me to breath harder and basically caused a panic attack. I have never had a panic attack in my life so it sounded feasible due to the explanation and I hope that is still what is causing this. The suggested I lay off of any type of caffinated beverages and that I stay off from work a few days to relax. They did chest x-rays to make sure there was no fluid on my lungs and that I didn't have pneumonia and then sent me home.
I did as instructed and sat at home but the more I sat at home the more I thought about it and it got worse. I managed to convince myself that there was something wrong with my heart. At this time I still was not experiencing chest pains. I did however start to feel something in the upper left part of my chest near my shoulder that felt like a pulsing and my girlfriend made me go to the local Urgent Care clinic being that my family doctor wasn't open and I didn't want to end up back at the ER.
Once again my blood pressure was through the roof, 180/110 and my pulse rate was at 119 bpm. I attribute part of this to my nervousness. I told them about the feeling in my upper chest and they did an EKG on me and said it looked healthy except for the 119 bpm heart rate and told me that with my heart at that rate, ofcourse I was going to feel something my chest. I was sitting still and my heart rate was where I should be at a run. The once again diagnosed it as stress due to me worrying about this condition and this time gave me a prescription for valium and told me to follow up with my family doctor and ask him about the blood pressure.
I went home and took the valium and the following week went to my family doctor. He once again said allergies, said that i was very sensative to medication and blew off the blood pressure thing by not even checking it. His nurse checked it and it was 180/80 with a pulse rate of 110. I asked him about the blood pressure and he said it's nothing to worry about and didn't bother to check it again. He told me I was dehyratred and told me to drink a lot of gatoraid and eat some soup. At this point I decided to find another doctor because he didn't seem concerned and willing to listen to my concerns. He just wanted to give me more valiums.
I went to a new doctor who is an internalogist and he agreed that he belived everything was stress induced but decided to do a lot of tests just to make sure.
He did blood tests to check for thyroid function, adrenaline levels, and to did a 24 hour urinalysis to check kidney function. He also asked me to monitor my blood pressure at home since it was high when I went to his office and he suspected white coat hypertension. He did the normal listening to my heart and did an EKG and couldn't find anything wrong so he told me to relax told me he thought it was stress and gave me something besides the valium that would act faster and scheduled another appointment for a few days later when my test results came back. In the mean time he advised me to start excersizing that it couldn't hurt so I did. I've been getting on the treadmill daily and either walking at 3.5 mph or jogging at anywhere from 5.5-7.5 for 20-30 minutes a night. I found that this would actually relax me for a while because it would burn off energy. I experience NO chest pains while doing this I can do a 10 mph sprint for 2 minutes and never miss a beat it feels good actually.
I went back to get the results to my tests and he said my thyroid was normal, my kidneys were functioning normally, and that all other tests came back normal but my blood pressure was still high. He said again he thought this was anxiety so he put me on a low dose. 12.5 mg of biluprolol to get my heart rate and blood pressure down and to counter the affects of the adrenaline which he felt was keeping my blood pressure high. I had also been experiencing pain in my jaws and itching sensations. After taking this and getting it into my system it dropped my blood pressure to constant 120s/70s to 110s/60s and my pulse rate into the 60s and keeps it there. It did however cause me to feel really odd and I started feeling light headed and at one time ended up falling because I got weak and woosy and fell down. I also started feeling itching sensations on the bottoms of my arms and burning like I had been lifting weights on the skin of my shoulders. It almost felt like I had a sunburn. This really concerned us both so he did more tests on me. I did a D-Dimer which came back fine and also an echocardiogram which a cardiologist at the local hopsital as well as he said were both normal. He also did ANOTHER ekg to compare to the previous two and he said they were both fine.
In the mean time, while waiting for the echocardiogram to come back I managed somehow for the symptoms to somewhat go away but they came back. About two weeks ago I had my follow up visit and he decided that it was time to look into an antidepresent because of the "anxiety."
He put me on 12.5 mg of zoloft and told me to go to 25 mg in two weeks, and 50 two weeks after that and to take it daily. He put me on a low dose because he thinks I'm really sensative to medications. I started taking this and every since I have had increased chest pains and tingly feelings in my toes and fingers. The chest pains come and go and will either be a sharp pain right below my rib cage on my left side, a pressure on my right side just beside my brest bone (which doesn't hurt), or a dull pressure feeling on my left side right above my nipple. I also am experiencing a heart burn like sensation which has gotten worse since I started this but had started along with a lot of belching right after these symptoms first started.
I have found now that getting in the hot tub for around 10 minutes will make these sensations go away, perhaps it's relaxing the muscles?
I don't understand and it's scaring me I don't know what to do. I have 5 different doctors now that are saying it's stress and several tests to back it up but that's not really helping. My doctor told me that the Zoloft could be causing this and that it will take time to get used to it. I looked up and some of the side affects of zoloft can be the above symptoms but they are rare.
What should I do now? Is this heart related? Can this be my heart or am I just stressing myself out causing it myself. The shortness of breath has actually gone away since I started the zoloft but the chest sensations that have replaced it are making me very nervous. What should we check next or should I just try to relax, ignore these symptoms, and give the zoloft time to work?
Thanks, any guidance or reassurance would be greatly appreciated.
|Dr. Chan Lowe - Sat Jan 26, 2008 12:08 am||
Your symptoms do sound consistent with anxiety induced issues. Your pain does not particularly sound concerning for cardiac issues. It sounds like you've had quite an extensive work up for cardiac issues as well.
If the zoloft does not begin to help your symptoms in the next few weeks I would recommend you follow up with your doctor for further evaluation. Unfortunately, Zoloft (and all the SSRI's like Zoloft) can take up to 4 weeks to reach full effect so you probably won't notice immediate results.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.